Underutilization of Gastroprotective Strategies in Aspirin Users at Increased Risk of Upper Gastrointestinal Complications

L. E. Targownik; C. J. Metge; S. Leung

Disclosures

Aliment Pharmacol Ther. 2008;28(1):88-96. 

In This Article

Discussion

Overall, we found that many identified subjects with established CV disease reported regular use of aspirin. However, over two-thirds of aspirin users had risk factors for UGI complications of aspirin use in addition to underlying CV disease. Furthermore, while subjects with a history of PUD and its complications were more likely to have been dispensed a PPI, many aspirin users at high risk of UGI complications were receiving no concomitant gastroprotection.

Although patients using low-dose (≤325 mg) aspirin are at a lower risk of gastrointestinal complications than subjects taking regular doses of nonaspirin NSAIDs, the risk of gastrointestinal complications among low-dose aspirin is still one-and-a-half to three times increased over the general population.[5,7,20,21] While the absolute magnitude of risk of UGI complications is less for low-dose aspirin than for other NSAIDs, the use of low-dose aspirin is very prevalent, especially among the elderly, and thus the burden of potential complications is very significant.[22] Low-dose aspirin is believed to be responsible for up to one-third of all mortality attributed to NSAID-related gastrointestinal complications.[13,16] Therefore, the impact of proper utilization of gastroprotection is far greater, given the greater prevalence of aspirin use, the high burden of risk factors among aspirin users and the underlying comorbidity among these subjects, which probably increase the mortality and morbidity associated with the development of any gastrointestinal complication.

There is increasing evidence that PPIs are very effective in decreasing the risk of UGI complications among low-dose aspirin users. Patients with a history of UGI bleeding who used the PPI lansoprazole had a 90% reduction in the incidence of recurrent UGI bleeding at 1 year (1.6% vs. 14.4%, P < 0.01).[18] Furthermore, an epidemiological analysis demonstrated that PPIs reduced the risk of UGI haemorrhage secondary to PUD by 68%.[10] Moreover, there are relatively few data supporting the effectiveness of other strategies for reduction of risk in aspirin users. While in the past it was recommended that patients at high risk of UGI complications be prescribed clopidogrel in place of aspirin, this has been proved to be inferior to the combination of aspirin and a PPI.[17] Also, while patients requiring cardioprotection should be prescribed the lowest effective daily dose (81 mg), doses as low as 10 mg per day can cause gastrointestinal ulcers.[23,24] In addition to being effective, the long-term use of PPIs is relatively safe. While there is some evidence that PPI use may increase the risk of community-acquired pneumonia, Clostridium difficile-associated diarrhoea and hip fracture,[25,26,27] the causal relationship between PPIs and these conditions remains in question. Thus, the benefits of PPI therapy in patients with known cardiac disease who are also using cardioprotective doses of aspirin probably outweigh the possible risks. Therefore, co-prescription of a PPI would seem reasonably prudent, and various experts have corroborated this stance in high-risk patients using cardioprotective doses of aspirin.[7,28]

There are several reasons why PPIs are underutilized for patients at high risk for gastrointestinal complications. First, many patients do not realize that using low-dose aspirin increases their risk of gastrointestinal complications. As we observed, even patients who are aware that aspirin may cause gastrointestinal complications did not believe that they themselves were at risk of developing gastrointestinal complications. As such, patients using aspirin are less likely to discuss this issue with their physicians. Second, there is probably poor recognition among physicians of the role of gastroprotective strategies in their aspirin using patients.[29] While the lack of comprehensive guidelines probably plays a role in the underutilization of gastroprotection, physicians often inadequately utilize many preventive pharmacological therapies in practice areas where guidelines exist, such as the use of gastroprotection in high-risk chronic NSAID users[30] or the use of beta-blockers and ACE inhibitors for patients with congestive heart failure.[31] Third, in Manitoba and in other jurisdictions, there are external barriers to the prescription of PPIs, specifically the need for a written request for approval before the cost for PPIs can be reimbursed. While these strategies are often implemented to curb the inappropriate overuse of a drug class, they may also negatively impact on the appropriate prescribing of these agents.

Our study is associated with some notable limitations. First, only 35% of potential respondents returned a completed survey, in spite of our limiting the sample to patients with cardiac disease and providing a small financial incentive. However, the respondents were comparable in age and gender to nonrespondents, suggesting that respondents were representative of the overall sampling frame. However, it remains possible that survey respondents may not be completely representative of the population at large. Second, as we determined PPI use through a review of administrative data, we were unable to determine with certainty whether patients were actually using a PPI, and we could not ascertain whether PPIs were being used specifically for protection from the deleterious gastrointestinal effects of aspirin. Third, recall bias of previous indications and medication use is always a concern when surveying patients about previous events. However, we attempted to mitigate the effects of recall bias by relying on administrative databases to determine remote medication use and for remote medical history. Finally, as patients and their physicians were not directly interviewed, we were unable to determine the exact reasons for the nonuse of gastroprotective strategies for at-risk aspirin users. However, in spite of these limitations, we believe that our findings are valid and do identify an area of practice where patients are being left at excessive risk of preventable complications.

In conclusion, many aspirin users have multiple risk factors for the development of UGI complications, and the utilization of PPIs to mitigate these complications is very low. Further work is required to educate patients, medical practitioners, and third-party payers about recognizing which aspirin users are at increased risk of gastrointestinal complications and about the beneficial role of PPIs in this setting.


CLICK HERE for subscription information about this journal.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.

processing....